Iowa, 2011Flood in Iowa, July 20 to 22, 2011
July 20 to 22, 2011 · NWS ARX · 1 event in 1 county or zone
Heavy rains that fell during the middle part of July across southern Minnesota and north central Iowa, pushed the Shell Rock River out of its banks in Rockford (Floyd County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains that fell during the middle part of July across southern Minnesota and north central Iowa, pushed the Shell Rock River out of its banks in Rockford (Floyd County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 19, 2:02 PM CST, 9 hours 58 minutes earlier.
Area forecast discussion, Jul 19, 2:02 PM CST, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
302 PM CDT TUE JUL 19 2011
.SHORT TERM...TONIGHT THROUGH FRIDAY
MAIN FORECAST CONCERNS IS HEAT THROUGH THURSDAY...AND PRECIPITATION
CHANCES THROUGH THE PERIOD.
LATEST WATER VAPOR SATELLITE IMAGERY INDICATING UPPER LEVEL
TROUGH/LOW OVER THE WESTERN UNITED STATES AND UPPER LEVEL RIDGE
OVER THE CENTRAL UNITED STATES. SHORTWAVE TROUGHS ROTATING AROUND
THE PERIPHERY OF THE UPPER LEVEL RIDGE AND MOVING INTO THE NORTHERN
PLAINS AND GREAT LAKES REGION. FIRST SHORTWAVE TROUGH WITH A COMPLEX
OF THUNDERSTORMS PUSHED INTO EASTERN MINNESOTA/WESTERN WISCONSIN
EARLY THIS AFTERNOON AND HAS WEAKENED. ANOTHER SHORTWAVE TROUGH OVER
NORTHERN MINNESOTA IS PRODUCING SHOWERS AND THUNDERSTORMS PER LATEST
MOSAIC RADAR.
THE 19.12Z GFS AND NAM ARE IN DECENT AGREEMENT IN FLATTENING UPPER
LEVEL RIDGE WEDNESDAY AND INTO THURSDAY...AS UPPER LEVEL LOW PUSHES
INTO SOUTHERN CANADA. BOTH THE MODELS CONTINUE TO INDICATE STRONG
WARM AIR ADVECTION OVER FORECAST AREA WEDNESDAY OUT AHEAD OF WEAK
COLD FRONT. BIGGEST DIFFERENCE BETWEEN THE DETERMINISTIC 19.12Z GFS
AND NAM IS TIMING OF THE RETURN SOUTHERLY MOISTURE FLOW INTO THE
FORECAST AREA THURSDAY NIGHT INTO FRIDAY...AS GFS IS MORE
PROGRESSIVE THAN THE NAM.
UPPER LEVEL RIDGE ENTRENCHED OVER THE CENTRAL UNITED STATES WILL
CONTINUE TO DOMINATE THE FORECAST AREA TONIGHT INTO WEDNESDAY. THE
19.15Z RUC SHOWS THE CONVECTION IN ASSOCIATION WITH 925-
850MB MOISTURE TRANSPORT WILL REMAIN FOCUSED OVER NORTHERN WISCONSIN
THIS EVENING AND INTO TONIGHT. WILL CONTINUE WITH SMALL
PRECIPITATION CHANCES OVER TAYLOR AND CLARK COUNTIES. BOTH THE
19.12Z GFS AND NAM SUGGEST STRONG WARM AIR ADVECTING INTO
FORECAST AREA TONIGHT INTO WEDNESDAY...WITH 850MB TEMPERATURES PLUS
24 TO PLUS 27 DEGREES CELSIUS. WITH FULL SUNSHINE AND SUBSIDENCE
UNDER UPPER LEVEL RIDGE...HIGH TEMPERATURES ARE EXPECTED TO CLIMB
INTO THE 90S ACROSS THE FORECAST AREA AND HEAT INDICES OF 105 PLUS.
NEXT FOCUS TURNS TO WEAK COLD FRONT PASSAGE WEDNESDAY EVENING INTO
THURSDAY. THE 19.12Z GFS AND NAM SUGGEST WEAK SURFACE MOISTURE
CONVERGENCE AND WITH ENOUGH DAYTIME HEATING DURING THE DAY
WEDNESDAY. THIS COULD BE ENOUGH TO ERODE THE CAP OVER FORECAST
AREA...CANNOT RULE THE POSSIBILITY OF SCATTERED/ISOLATED SHOWERS AND
THUNDERSTORMS ALONG COLD FRONT. HAVE KEPT SMALL PRECIPITATION CHANCES
FOR WEDNESDAY EVENING INTO THURSDAY.
WITH PASSAGE OF COLD FRONT...TEMPERATURES AND DEWPOINTS LOWER A
FEW DEGREES OVER FORECAST AREA. THIS MAY DROP HEAT INDEX VALUES
BELOW EXCESSIVE HEAT WARNING CRITERIA. FOR NOW WILL KEEP EXCESSIVE
HEAT WARNING THROUGH THURSDAY EVENING AND LET LATER SHIFTS TO
CANCEL EXCESSIVE HEAT WARNING EARLY.
WEAK SURFACE RIDGE BUILDS INTO THE GREAT LAKES REGION THURSDAY INTO
FRIDAY. ON THE BACKSIDE OF SURFACE RIDGE...SOUTHERLY MOISTURE FLOW
RETURNS INTO FORECAST AREA. THE 19.12Z GFS FASTER IN RETURN
SOUTHERLY MOISTURE FLOW THAN THE NAM. BOTH THE DETERMINISTIC MODELS
DO PRODUCE CONVECTION OVER CENTRAL AND NORTHERN IOWA THURSDAY NIGHT
AFTER 06Z FRIDAY AND LIFT SURFACE WARM FRONT/CONVECTION NORTHWARD
INTO FORECAST AREA DURING THE DAY FRIDAY. DUE TO THE TIMING OF
RETURN MOISTURE FLOW INTO FORECAST AREA...WILL KEEP CHANCES IN FOR
PRECIPITATION THURSDAY NIGHT INTO FRIDAY.
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
MAIN FORECAST CONCERN IS PRECIPITATION CHANCES FRIDAY NIGHT THROUGH
SUNDAY. THE 19.00Z GFS/ECMWF/GEM ARE IN DISAGREEMENT ON TIMING AND
PLACEMENT OF SURFACE BOUNDARIES FOR FRIDAY NIGHT INTO SUNDAY...THEN
MODELS ARE IN BETTER AGREEMENT IN BUILDING UPPER LEVEL/SURFACE RIDGE
INTO THE UPPER MIDWEST AND NORTHERN PLAINS AFTER 00Z MONDAY.
CONFIDENCE THROUGH 00Z MONDAY IS LOW AND AFTER 00Z MONDAY CONFIDENCE
INCREASES. THE LATEST 19.00Z GFS/ECMWF/GEM SHOW DECENT MOISTURE
TRANSPORT AND CONVERGENCE INTO SURFACE BOUNDARY FRIDAY NIGHT INTO
SUNDAY. WILL CONTINUE WITH PRECIPITATION CHANCES. ANOTHER CONCERN IS
THE STRONG WARM ADVECTION OUT AHEAD OF SURFACE FRONT. LATEST 19.12Z
ECMWF SHOWING PLUS 25 DEGREES CELSIUS AT 850MB BY 12Z SATURDAY.
HOWEVER...GFS AND GEM SLOWER WITH WARM AIR ADVECTION...WILL CONTINUE
TEMPERATURES FOR SATURDAY IN THE MIDDLE 80S TO AROUND 90 ACROSS
FORECAST AREA. TEMPERATURES SHOULD BE NEAR NORMAL MONDAY INTO
TUESDAY...AS COOLER AND DRIER AIR ADVECTS INTO THE GREAT LAKES REGION
BEHIND COLD FRONT.
&&
.AVIATION...THIS AFTERNOON THROUGH TOMORROW
THE MAIN CONCERN AT THE TAF SITES IS WITH THE THUNDERSTORM CHANCES
THIS AFTERNOON...PARTICULARLY AT RST. STORMS THAT DEVELOPED EARLIER
ALONG A WARM FRONT THAT STRETCHES ACROSS SOUTHEAST MINNESOTA HAVE
DIMINISHED FOR THE MOST PART. ANY SHOWER OR THUNDERSTORM THREAT WILL
QUICKLY DIMINISH THIS EVENING AS THE WARM FRONT LIFTS NORTHWARD
OVERNIGHT AND BRING THE WINDS AROUND TO THE SOUTHWEST. THIS WILL
KEEP VFR CONDITIONS GOING THROUGH TOMORROW WITH MAINLY CLEAR SKIES.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR WIZ017-
WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-
WIZ054-WIZ055-WIZ061.
MN...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR MNZ079-
MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR IAZ008-
IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
&&
SHORT/LONG TERM...DTJ
AVIATION..........HALBACHHazardous weather outlook, Jul 19, 4:00 AM CST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT TUE JUL 19 2011
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-201200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
500 AM CDT TUE JUL 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THE PROLONGED AND DANGEROUS HEAT WAVE WILL CONTINUE...WITH AFTERNOON
HEAT INDICES AGAIN CLIMBING TO 100 TO 115...AND LOW TEMPERATURES
STRUGGLING TO DROP BELOW THE MIDDLE 70S. AN EXCESSIVE HEAT WARNING
REMAINS IN EFFECT THROUGH THURSDAY.
THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA AFTER 10 AM
TODAY...AND ALONG AND NORTHEAST OF INTERSTATE 94 TONIGHT. SOME OF THE
THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LOOK FOR THE DANGEROUS HEAT WAVE TO CONTINUE THROUGH THURSDAY WITH
PEAK HEAT INDICES OF 100 TO 115 DURING THE AFTERNOONS. EXPECT
LOW TEMPERATURES TO STRUGGLE TO DROP BELOW THE MIDDLE 70S.
A CHANCE OF THUNDERSTORMS EXISTS ACROSS THE ENTIRE AREA WEDNESDAY
NIGHT THROUGH MONDAY. HOWEVER...IT IS TOO EARLY TO DISCERN IF ANY OF
THESE STORMS WILL BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND POSSIBLY TONIGHT
NORTHEAST OF INTERSTATE 94.
.EMERGENCY MANAGEMENT COORDINATION...
A WEBINAR IS SCHEDULED FOR 10 AM TODAY WHICH WILL GIVE AN UPDATE ON
THE HEAT WAVE.
AJ
In the hours before
Local storm report, Jul 19, 10:06 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1106 PM CDT TUE JUL 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM TSTM WND GST VOLK FIELD 43.93N 90.27W
07/19/2011 M49 MPH JUNEAU WI AWOS
&&
ADAMSLocal storm report, Jul 19, 10:07 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1107 PM CDT TUE JUL 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM TSTM WND GST 1 WNW NECEDAH 44.03N 90.09W
07/19/2011 M46 MPH JUNEAU WI MESONET
&&
ADAMSSpecial weather statement, Jul 19, 10:10 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1110 PM CDT TUE JUL 19 2011
WIZ042-043-053-055-200515-
JUNEAU-MONROE-RICHLAND-VERNON-
1110 PM CDT TUE JUL 19 2011
AT 1104 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM NEAR
CATARACT TO NEAR GRAND MARSH...MOVING SOUTHEAST AT 45 MPH. GUSTY
WINDS TO 40 MPH WILL BE FELT WELL AHEAD OF THESE STORMS WITH THE
LEADING EDGE OF THESE OUTFLOW WINDS FROM JUST SOUTH OF SPARTA...TO
JUST SOUTH OF MAUSTON.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM WEDNESDAY
MORNING FOR NORTHWESTERN WISCONSIN.
RABERDING
Local storm report, Jul 19, 10:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1149 PM CDT TUE JUL 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM FLASH FLOOD UNITY 44.85N 90.32W
07/19/2011 CLARK WI LAW ENFORCEMENT
RISING WATER THREATENING A HOME.
&&
ADAMSSpecial weather statement, Jul 19, 10:59 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1159 PM CDT TUE JUL 19 2011
WIZ017-200600-
TAYLOR-
1159 PM CDT TUE JUL 19 2011
AT 1155 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES
NORTH OF WESTBORO...MOVING SOUTHEAST AT 45 MPH.
WIND GUSTS OF 40 TO 50 MPH..SMALL HAIL UP TO ONE HALF INCH AND
TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS STRONG THUNDERSTORM. OTHER
THUNDERSTORMS WITH HEAVY RAIN WAS EXITING THE EASTERN PART OF THE
COUNTY.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
WESTBORO...NORTH TWIN LAKE...CAMP FOREST SPRING...RIB LAKE...WOOD
LAKE...HIGHWAY 13 AND COUNTY ROAD M...HIGHWAY M AND JOE MARTIN ROAD
AND THE TAYLOR COUNTY AIRPORT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM WEDNESDAY
MORNING FOR NORTHWESTERN WISCONSIN.
RABERDING
Local storm report, Jul 19, 11:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
1239 AM CDT WED JUL 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST 2 W GILMAN 45.17N 90.85W
07/19/2011 E60.00 MPH TAYLOR WI TRAINED SPOTTER
0730 PM TSTM WND DMG 1 S GILMAN 45.15N 90.81W
07/19/2011 TAYLOR WI PUBLIC
TREE DOWN ALONG POLLEY ROAD WEST OF HWY 73.
0730 PM HEAVY RAIN 1 N JUMP RIVER 45.37N 90.80W
07/19/2011 M1.68 INCH TAYLOR WI CO-OP OBSERVER
1 HOUR RAINFALL TOTAL.
0750 PM TSTM WND GST 2 N OWEN 44.98N 90.57W
07/19/2011 E50.00 MPH CLARK WI CO-OP OBSERVER
0810 PM FUNNEL CLOUD 1 N VEEFKIND 44.71N 90.39W
07/19/2011 CLARK WI PUBLIC
REPORTED FUNNEL CLOUD TO THE NORTH OF LOCATION.
0814 PM TSTM WND GST 3 NE LUBLIN 45.11N 90.68W
07/19/2011 E61.00 MPH TAYLOR WI MESONET
0815 PM HAIL 1 SW GILMAN 45.16N 90.82W
07/19/2011 E0.75 INCH TAYLOR WI TRAINED SPOTTER
0830 PM FLASH FLOOD GILMAN 45.17N 90.81W
07/19/2011 TAYLOR WI PUBLIC
WATER COVERING SOME ROADS AROUND TOWN.
0833 PM TSTM WND GST 1 NE VEEFKIND 44.71N 90.37W
07/19/2011 E60.00 MPH CLARK WI TRAINED SPOTTER
0855 PM TSTM WND GST THORP 44.96N 90.80W
07/19/2011 E60.00 MPH CLARK WI AMATEUR RADIO
0903 PM HEAVY RAIN ABBOTSFORD 44.95N 90.32W
07/19/2011 M3.50 INCH CLARK WI BROADCAST MEDIA
0906 PM TSTM WND GST 1 N VEEFKIND 44.71N 90.39W
07/19/2011 E55.00 MPH CLARK WI TRAINED SPOTTER
0912 PM TSTM WND DMG 5 N THORP 45.03N 90.80W
07/19/2011 TAYLOR WI AMATEUR RADIO
TREE DOWN AT INTERSECTION OF HWY 73 AND HICKORY.
0915 PM HEAVY RAIN 2 N OWEN 44.98N 90.57W
07/19/2011 M2.91 INCH CLARK WI CO-OP OBSERVER
HOUR AND A HALF RAINFALL TOTAL.
0938 PM TSTM WND GST 1 N VEEFKIND 44.71N 90.39W
07/19/2011 E60.00 MPH CLARK WI TRAINED SPOTTER
0940 PM TSTM WND GST CHRISTIE 44.65N 90.60W
07/19/2011 E60.00 MPH CLARK WI TRAINED SPOTTER
0949 PM TSTM WND GST NEILLSVILLE 44.56N 90.59W
07/19/2011 M39.00 MPH CLARK WI PUBLIC
0956 PM TSTM WND GST 2 E LOYAL 44.74N 90.46W
07/19/2011 M60.00 MPH CLARK WI TRAINED SPOTTER
1015 PM TSTM WND GST 3 W NEILLSVILLE 44.56N 90.65W
07/19/2011 E40.00 MPH CLARK WI PUBLIC
1020 PM FLASH FLOOD UNITY 44.85N 90.32W
07/19/2011 CLARK WI LAW ENFORCEMENT
RISING WATER THREATENING A HOME.
1048 PM TSTM WND GST 1 WNW NECEDAH 44.03N 90.09W
07/19/2011 M46.00 MPH JUNEAU WI MESONET
1049 PM TSTM WND GST VOLK FIELD 43.93N 90.27W
07/19/2011 M49.00 MPH JUNEAU WI AWOS
&&
AJFlood, Floyd
- When
- July 20, 12:00 AM CST to July 22, 12:00 PM CST
- Where
- Floyd County, Rockford to 0.19 mi E of Rockford
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 43.050, -92.970
Flooding along the Shell Rock River occurred in Rockford from heavy rains that fell over portions of southern Minnesota and north central Iowa.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 20 to 21, 201160 injured · 4 events
- Excessive Heat in Illinois, July 20 to 24, 20112 deaths · 2 events
- Damaging Winds and Lightning Strike in Minnesota, July 20, 2011$3.0 million · 83 kt wind · 26 events
- Tornado and Hail in North Dakota, July 20, 2011$715,000 · EF1 · 7 events
- Lightning Strike and Heavy Rain in Georgia, July 20, 2011$525,000 · 2 events
- Hail and Damaging Winds in Ohio, July 20, 2011$84,000 · 1 in hail · 6 events
- Flash Flood and Damaging Wind in Arizona, July 20, 2011$60,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, July 20, 2011$12,000 · 1.75 in hail · 24 events
- Heat in West Virginia, July 20 to 23, 201127 events
- Damaging Winds in Indiana, July 20, 2011$26,000 · 56 kt wind · 3 events
- Flash Flooding and Damaging Wind in Alabama, July 20 to 21, 2011$20,000 · 55 kt wind · 5 events
- Rip Current in Minnesota, July 20, 20112 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330735.